Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 31, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 10, 2001, 7:15 PM CDT for Iowa County, Iowa. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 10, 2001, 7:15 PM CDT (00:15 UTC)
- Expired
- May 10, 2001, 8:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Iowa County, IA
The radar
The Quad Cities radar (KDVN), 124 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 7:45 PM CDT | Hail 0.75 | Ladora, IA | Penny sized hail reported by trained storm spotter. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 4:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 794 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 110015 SVRMLI IAC095-110115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 715 PM CDT THU MAY 10 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IOWA COUNTY IN EAST CENTRAL IOWA * UNTIL 815 PM CDT * AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 8 MILES NORTHWEST OF VICTOR...OR 5 MILES NORTH OF BROOKLYN...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... VICTOR BY 720 PM CDT. LADORA BY 725 PM CDT. MARENGO BY 735 PM CDT. WILLIAMSBURG BY 740 PM CDT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. DMD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:02 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, May 10, 3:02 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 220 PM CDT THU MAY 10 2001 COLD FRONT IS ON THE MOVE ACROSS IA THIS AFTERNOON. CONVECTION DEVELOPING ALONG THE FRONT AS IT PUSHES INTO THE HIGHEST INSTABILITY AND STRONGEST MOISTURE CONVERGENCE OVER SOUTH CENTRAL IOWA...WILL MOVE EAST INTO OUR CWA THIS EVENING/TONIGHT. NEXT QUESTION IS POTENTIAL FOR SEVERE WITH THESE STORMS. SEVERAL FACTORS POINT TO A SLIGHT RISK FOR SEVERE TONIGHT...INCLUDING LOW LIS LESS THAN -5...AMPLE BOUNDARY LAYER MOISTURE WITH DEW POINTS IN THE 60S...HIGH CAPE GREATER THAN 1800...CLOSER PROXIMITY TO THE FRONT TODAY THAN YESTERDAY...AND A SHORT WAVE MOVING OUT OF NEBRASKA THIS EVENING. THIS WAVE WILL ENHANCE CONVECTION AND HELP PUSH THE FRONT THROUGH TONIGHT. LOW LEVEL JET PROGGED TO KICK IN THIS EVENING...WHICH WILL SUSTAIN THE STORMS OVERNIGHT. RISK OF HEAVY RAIN SHOULD BE MINIMIZED BY ZONAL FLOW ALOFT AND PROGRESS OF THE FRONT THROUGH THE CWFA. BEYOND TONIGHT...WILL KEEP CHANCE OF SHOWERS FOR POST FRONTAL PRECIPITATION FRIDAY MORNING AND TAPER IT OFF BY AFTERNOON FROM NORTH TO SOUTH. SURFACE RIDGE PUSHING INTO THE UPPER MISSISSIPPI VALLEY WILL BRING COOLER TEMPS BY SATURDAY. RIDGE HOLDS THROUGH SATURDAY NIGHT BUT SLIPS INTO THE GULF COAST BY SUNDAY...WHICH WILL CUT OFF THE DEEP MOISTURE INTO EARLY NEXT WEEK. WARM FRONT AGAIN PROGGED FOR MONDAY NIGHT INTO TUESDAY...SO WILL lINTRODUCE LOW POPS FOR MONDAY NIGHT TUESDAY. AS MENTIONED...MOISTURE AVAILABILITY WILL BE IN QUESTION SO WILL BE CONSERVATIVE AT THIS POINT. .DVN... IA...NONE. IL...NONE. MO...NONE. 33
In the hours before
Local storm report, May 10, 6:58 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
658 PM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0652 PM CEDAR RAPIDS IA 1 INCH HAIL
05/10/01 LINN REPORTED BY STORM
SPOTTER.Local storm report, May 10, 7:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
702 PM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM 5 NW OXFORD IA FUNNEL CLOUD
05/10/01 JOHNSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 10, 7:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
705 PM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION..#..
0658 PM 2 W SWISHER IA FUNNEL CLOUD
05/10/01 JOHNSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 10, 7:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
713 PM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION..y..
0706 PM CEDAR RAPIDS IA 1.75 INCH HAIL
05/10/01 LINN REPORTED BY STORM
SPOTTER.Local storm report, May 10, 7:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 PM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0706 PM CEDAR RAPIDS IA 1.75 INCH HAIL
05/10/01 LINN REPORTED BY STORM
SPOTTER.Local storm report, May 10, 7:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
715 PM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM CEDAR RAPIDS IA 1.75 INCH HAIL
05/10/01 LINN QUARTER TO GOLFBALL
SIZED HAIL COVERING THE
GROUND. REP&ORTED BY
STORM SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:11 PM CDT | Tornado Warning | DVN | Jones | 64 min |
| May 10, 7:28 PM CDT | Tornado Warning | DVN | Johnson, Linn | 62 min |
| May 10, 7:48 PM CDT | Tornado Warning | DVN | Cedar | 42 min |
| May 10, 8:02 PM CDT | Tornado Warning | DVN | Clinton, Jackson | 58 min |
| May 10, 8:11 PM CDT | Tornado Warning | DVN | Jones | 34 min |
| May 10, 8:27 PM CDT | Tornado Warning | DVN | Muscatine | 63 min |
| May 10, 8:28 PM CDT | Tornado Warning | DVN | Cedar | 62 min |
| May 10, 8:33 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 27 min |
| May 10, 8:39 PM CDT | Tornado Warning | DVN | Scott | 66 min |
| May 10, 8:40 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 50 min |
| May 10, 8:58 PM CDT | Tornado Warning | DVN | Clinton | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.